Alert archive / Alabama / Flash Flood Warnings in 2001

Flash Flood Warning 38, NWS Birmingham, AL

August 17, 2001Pike County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 17, 2001, 7:22 PM CDT for Pike County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2001, 7:22 PM CDT (00:22 UTC)
Expired
Aug 17, 2001, 10:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Whole counties

County Pike County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3217 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3217 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 180025
FFWBHM
ALC109-180315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PIKE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 1015 PM CDT

* AT 718 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAINFALL HAS OCCURRED OVER WESTERN PIKE COUNTY.  RADAR HAS ESTIMATED 
3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS THIS AREA SINCE 6 PM CDT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:47 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 17, 2:47 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
247 PM CDT FRI AUG 17 2001

TRICKY FORECAST AT HAND...WITH SEVERAL DISCREPANCIES BETWEEN THE
MODELS AS TO THE TIMING...AND EXTENT...OF VARIOUS EPISODES OF PRECIP
OVER THE NEXT 2 DAYS.  CERTAINLY ISNT SUPPOSED TO BE THIS WAY IN
AUGUST

IN IMMEDIATE SHORT TERM...MM5 AND AVN ARE ON THE DRY SIDE...
ESPECIALLY ACROSS NORTHERN ZONES.  MODELS HAVE BEEN OVERFORECASTING
POPS LAST FEW DAYS ACROSS THE NORTH.  HOWEVER...WHILE MM5 HANDLED
CONVECTION ACROSS SOUTHERN ZONES THIS EVENING...ETA SEEMS TO HAVE
BETTER HANDLE ON SHOWERS AND VORT MAX...ALTHOUGH OVERDONE A TOUCH...
NOW ACROSS NORTHERN MISSISSIPPI HEADING INTO NW ZONES.  WITH
PLENTIFUL MOISTURE...MARGINAL INSTABILITY...AND SHORT WAVES IN SW
FLOW AHEAD OF THE FRONT...ITS HARD TO ARGUE AGAINST CHANCE POPS
THROUGH MUCH OF THE PERIOD.

VERY INTERESTING FEATURES IN ETA SUNDAY NIGHT...WITH THETA E
RIDGE...VERY LOW LIS AND HIGH KS...SEEMING TO PORTRAY NIFTY BAND OF
CONVECTION AS FRONT/TROUGH MOVES SOUTHWARD OVERNIGHT.  SPC AND SWODY2
REFLECT MY THOUGHTS WELL.  GUIDANCE NUMBERS HINT AT VERY DRY NIGHT...
DIRECTLY OPPOSITE.  HAVE BEEN CONCERNED LAST 2 NIGHTS WITH TIMING OF
FRONT AND UPPER LEVEL FEATURES...SO AS MODELS ARE STARTING TO COME IN
LINE WITH CONCEPTUAL MODEL...WILL NUDGE NUMBERS ABOVE GUIDANCE FOR
NOW SUNDAY NIGHT.

DUE TO MOISTURE AND CLOUDS...WILL ONCE AGAIN LEAN TOWARDS COOLER SIDE
OF BLENDED GUIDANCE HIGHS...AND ON THE WARMER SIDE OF BLENDED LOWS
CONSISTENT WITH POPS.

IN THE EXTENDED...HIGH AND DRY ON THE FRONT END...WITH SOME CONCERNS
OVER TROPICAL ACTIVITY ON THE BACK END.  CURRENT TRENDS OF POPS AT
THE END OF THE WEEK ARE ADEQUATE FOR NOW.

HSV 088/070 088/066 4242
BHM 088/071 089/068 4344
MGM 091/073 092/070 4354

.BHM...NONE.

In the hours before

Special weather statement, Aug 17, 1:23 PM CDT, 5 hours 59 minutes before
ALZ001>050-172023-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT FRI AUG 17 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK FRONT ACROSS NORTH CENTRAL ALABAMA...WILL TRIGGER SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING...PRIMARILY SOUTH OF
INTERSTATE 20 59.  THE STORMS WILL PRODUCE PERIODS OF HEAVY
RAINFALL...GUSTY WINDS OF 25 TO 35 MPH...BUT SHOULD REMAIN BELOW
SEVERE LIMITS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:11 PM CDTFlash Flood WarningBMXLee109 min
Aug 17, 8:46 PM CDTSevere Thunderstorm WarningBMXMarengo44 min
Aug 18, 3:08 PM CDTSevere Thunderstorm WarningBMXTuscaloosa37 min
Aug 18, 3:30 PM CDTSevere Thunderstorm WarningBMXBibb30 min
Aug 18, 3:41 PM CDTSevere Thunderstorm WarningBMXShelby49 min
Aug 18, 3:55 PM CDTSevere Thunderstorm WarningBMXClay35 min
Aug 18, 4:26 PM CDTSevere Thunderstorm WarningBMXRandolph34 min
Aug 18, 5:19 PM CDTSevere Thunderstorm WarningBMXLowndes41 min

Nearby

Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.